Alert archive / Maine / Small Craft Advisories in 2021

Small Craft Advisory 84, NWS Gray, ME

December 13, 2021

NWS Gray, ME issued this small craft advisory at Dec 13, 2021, 2:59 PM EST. It took effect at Dec 14, 2021, 3:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2021, 2:59 PM EST (19:59 UTC)
In effect from
Dec 14, 2021, 3:00 AM EST
Expired
Dec 14, 2021, 6:25 PM EST
In force
15 hr
Issued by
NWS Gray, ME

The text

As transmitted.

233 
WHUS71 KGYX 131959
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
259 PM EST Mon Dec 13 2021

ANZ151-153-141000-
/O.NEW.KGYX.SC.Y.0084.211214T0800Z-211215T0000Z/
Penobscot Bay-Casco Bay-
259 PM EST Mon Dec 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 7 PM EST TUESDAY...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and
  seas 1 to 3 ft expected.

* WHERE...Penobscot Bay and Casco Bay.

* WHEN...From 3 AM to 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-154-141000-
/O.EXT.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
259 PM EST Mon Dec 13 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM EST TUESDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 
  3 to 6 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 7 PM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
774 
WHUS71 KGYX 140814
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
314 AM EST Tue Dec 14 2021

ANZ151-153-142215-
/O.CON.KGYX.SC.Y.0084.000000T0000Z-211215T0000Z/
Penobscot Bay-Casco Bay-
314 AM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 1 to 4 ft.

* WHERE...Casco Bay and Penobscot Bay.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-154-142215-
/O.CON.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
314 AM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 5 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
718 
WHUS71 KGYX 141517
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
1017 AM EST Tue Dec 14 2021

ANZ153-141630-
/O.CAN.KGYX.SC.Y.0084.000000T0000Z-211215T0000Z/
Casco Bay-
1017 AM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wind gusts may reach 25 knots today but should be infrequent.

$$

ANZ151-150000-
/O.CON.KGYX.SC.Y.0084.000000T0000Z-211215T0000Z/
Penobscot Bay-
1017 AM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 1 to 4 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-154-150000-
/O.CON.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1017 AM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM, Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME 
  to Merrimack River, MA out 25 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
185 
WHUS71 KGYX 142007
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
307 PM EST Tue Dec 14 2021

ANZ154-142115-
/O.CAN.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
307 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

ANZ151-150000-
/O.CON.KGYX.SC.Y.0084.000000T0000Z-211215T0000Z/
Penobscot Bay-
307 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 1 to 3 ft.

* WHERE...Penobscot Bay.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ150-152-150000-
/O.CON.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
307 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 30 kt and 
  seas 2 to 4 ft.

* WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, 
  ME out 25 NM and Coastal Waters from Stonington, ME to Port 
  Clyde, ME out 25 NM.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
335 
WHUS71 KGYX 142325
MWWGYX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gray ME
625 PM EST Tue Dec 14 2021

ANZ150-152-150030-
/O.CAN.KGYX.SC.Y.0083.000000T0000Z-211215T0000Z/
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out
25 NM-
625 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below SCA thresholds this evening.

$$

ANZ151-150030-
/O.CAN.KGYX.SC.Y.0084.000000T0000Z-211215T0000Z/
Penobscot Bay-
625 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have fallen below SCA thresholds this evening.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this small craft advisory went out at Dec 13, 10:40 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Dec 13, 10:40 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1040 AM EST Mon Dec 13 2021

.SYNOPSIS...
Temperatures stay above normal through much of the week with
mainly dry weather expected through Wednesday. The next chance
of precipitation will arrive with a warm front on Thursday. A
cold front will cross the region Thursday night allowing for a
drier day on Friday. Low pressure may bring more mixed
precipitation on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030 AM Update...Increased cloud cover for the next couple of
hours as per latest satellite imagery. The cloud cover has been
keeping temperatures down, so lowered those slightly. Still
looking at a relatively warm afternoon for the middle of Dec.

Previously...

630 AM...Quick update to make a few tweaks to forecast based on
current obs. Most notable were some adjustments to sky as
cirrus has moved in over the CWA, but should track it's way E
across the CWA during this morning and exit early this
afternoon. It is thick in spots, so might see m/cloudy periods
this morning.

Previously...We remain between low pressure to the N, and
strong high to the S today, which keeps the westerly pressure
gradient in place today. Although not as strong and gusty as
Sunday, should see west winds of 10-15 mph with some gusts of
20-25 mph at times. Fortunately it will be mild again with highs
40-45 in the mtns, and 45-50 in the S. Only issue will be a
wave of cirrus moving through, which may be become more opaque
than translucent for a period around midday.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A weak sfc low passes to our N, through the St. Lawrence valley
tonight, and will bring a round of clouds and scattered SHSN to
the mtns. Some minor accums possible in a few spots, mainly near
the intl border. The W flow will persist this evening, but will
switch to nW and increase a bit behind the wave late tonight.
Lows range from the mid 20s in the mtns to the low 30s on the
coast and in srn NH.

Tue will feature sfc high building to our W as that weak low
that passed by overnight exits through the maritimes. This will
keep the NW flow going through the day with winds of 10-15 mph
or so. It will be mainly sunny though, with highs a few degrees
than lower than Monday in, generally mid to upper 30s in the
mtns and 40-45 in the S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Tuesday night we'll see quiet weather with high pressure
sliding eastward over the region. This will result in some
lighter winds at night which will favor temperatures dropping
into the teens inland, 20s nearer to the coast. Temperatures
will once again warm to above freezing for most of the area
Wednesday. As the ridge departs Wednesday night and the next
shortwave trough approaches, expect to see a temp gradient with
20s inland and near 40 along the coast and southern NH, with a
possible cold air damming situation inland. The approaching
shortwave trough and deepening surface low will track towards
the Hudson Bay by Thursday morning. Locally we'll see an
increase in snow showers develop Wednesday evening into early
Thursday from west to east. This will transition over to a
period of mixed precip with freezing rain inland Thursday
morning. Southern and coastal areas will transition over fairly
quickly to all rain thanks to the increasing low level jet and
warm nose. Potential for mixed precip/freezing rain to last for
multiple hours in the morning is possible in the Mountain
region and portions of the Kennebec Valley. Guidance's tendency
to erode the cold air too quickly and overestimate the warm air
advection inland gives low confidence on their timing of the
transition to all rain in these areas. The QPF doesn't appear
significant enough to warrant any notable accumulates of snow or
ice at this time, but it could create some slick roads during
the morning commute. Will continue to monitor this potential.
The cold front behind the deepening low will bring another round
of breezy to windy conditions to our area Friday. Expecting
instability driven snow showers inland Friday into Friday night,
little to no accumulations.

Temperatures will cool back to seasonable normals over the
weekend with attention on the next wave of low pressure will
slide up the Ohio Valley and push a round of wintry precip into
the area Saturday. Conditions look to stay unsettled into early
next week.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Mainly VFR expected through Tuesday. Could see some
brief MVFR cigs and snow flurries at KHIE tonight.

Long Term...Conditions will go down hill Wednesday night as
moisture streams back into the area. Snow will transition to
rain, with interior terminals seeing some transition to freezing
rain Thursday morning before becoming all rain. Some concern
for LLWS on Thursday with strong low level jet at H850, with
40+kt around 2k feet at some terminals. Breezy conditions Friday
on the backside of the cold front, with sct snow showers in the
mountains.

In the extended portion of the forecast...the aforementioned area of
high pressure and drier air will provide our region with fair dry
weather on Friday. Another (relatively weak) system will then lift
across our region Friday night and Saturday and provide a general
chance for rain and snow showers. Following its passage...a short-
lived surge of colder air on its backside will then provide a brief
window for some scattered northwest flow lake effect snow showers
Saturday night into Sunday morning...before high pressure and drier
air builds into our region and brings about a return to mainly dry
conditions for the remainder of Sunday.

Temperature-wise...these will remain a bit above normal through
Saturday...before settling back to right around normal for
Sunday.

&&

.MARINE...
Short Term...Have removed the SCA for the bays attm, keeping it
in place for the open waters. May need to bring it  back in the
bays late tonight as wind shifts from to NW and picks up
briefly behind a low passing N of the waters tonight. Outside
chance for a a couple of gales behind this system after
midnight tonight, especially E of Casco Bay.

Long Term...Cold air advection will keep conditions breezy
Tuesday night, but a shift in the pattern will bring winds back
out of the South late Wednesday. The next system will increase
winds into Thursday, with likely SCA conditions. Not looking at
idealized mixing due to cool water temps and strong warm air
advection aloft, but enough to support 20 to 25 kt. Better
mixing will occur Friday behind the cold front, which could
extend the SCA conditions. A brief lull, before the next system
is possible come the weekend. Time to monitor this feature as
trend brings it further south with latest model runs.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 5 AM EST Tuesday for ANZ150-152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Cempa
LONG TERM...Jamison
Hazardous weather outlook, Dec 13, 2:48 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
248 PM EST Mon Dec 13 2021

MEZ018>028-033-NHZ005>015-142000-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Interior Cumberland Highlands-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
248 PM EST Mon Dec 13 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-142000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
248 PM EST Mon Dec 13 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-NHZ001>004-142000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-
248 PM EST Mon Dec 13 2021

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system will likely bring a period of snow,
transitioning over to rain Wednesday night into Thursday. During the
transition Thursday morning, there could be a period of freezing
rain and sleet around the time of the morning commute. Light snow
accumulations are possible along with a light glaze of ice.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

HAT

Nearby

Small Craft Advisories in Maine, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.